Wyoming, 2014Damaging Wind in Wyoming, August 30, 2014
August 30, 2014 · NWS CYS · 1 event in 1 county or zone
Thunderstorms produced damaging winds in central Laramie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in central Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 30, 4:01 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 30, 4:01 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT SAT AUG 30 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 418 PM MDT SAT AUG 30 2014
WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS THE LEAD IMPULSE IN
A QUASI-ZONAL FLOW PATTERN ENTERING SOUTHWEST WYOMING THIS
AFTERNOON...WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING OVER THE CWA OUT AHEAD OF THIS WAVE. THE FOCUS FOR
CONVECTIVE INITIATION WAS OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND
ALONG VARIOUS BOUNDARIES THAT SET UP ALONG LARAMIE AND CONVERSE
COUNTIES THIS AFTERNOON. MLCAPES ARE UP TO 500 J/KG ACROSS THE
PLAINS ACCORDING TO SPC MESOANALYSIS...WITH DEEP LAYER SHEAR 20
KTS OR LESS. THEREFORE...EXPECT CONVECTION TO CONTINUE THROUGH
THIS EVENING INCLUDING LOCATIONS ACROSS THE NEB PANHANDLE AS THE
UPPER WAVE APPROACHES. BUT WITH LACK OF SIGNIFICANT INSTABILITY
AND SHEAR...STORMS SHOULD REMAIN RELATIVELY WEAK WITH GUSTY AND
ERRATIC WINDS THE MAIN IMPACT. WITH MODERATE SOUTHWEST WINDS ALREADY
IN PLACE OVER MUCH OF THE FORECAST AREA DUE TO 3MB/3HR PRESSURE
FALLS OVER THE HIGH PLAINS...TSTORM DOWNDRAFTS COULD AUGMENT THE
CURRENT WINDS SPEEDS...WITH GUSTS OF 50 TO 55 MPH GUSTS POSSIBLE
FROM ANY STORMS.
A COLD FRONT WILL TRY TO MOVE SOUTH ACROSS THE CWA THIS
EVENING...BUT LOOKS TO STALL NW-SE ACROSS CONVERSE COUNTY INTO THE
NORTHERN NEB PANHANDLE TONIGHT THRU EARLY SUNDAY. THIS SHOULD
MAINTAIN SHOWER/TSTORM DEVELOPMENT OVER THIS AREA THIS EVENING AND
AS THE UPPER WAVE MOVES ACROSS THE FORECAST AREA. A SECOND AND
STRONGER PV ANOMALY WILL APPROACH FROM THE WEST EARLY SUNDAY
MORNING...WITH A RE-INTENSIFICATION OF CONVECTION EXPECTED THROUGH
THE MORNING IN RESPONSE TO THE INCREASED UPPER FORCING. THE LEFT
EXIT REGION OF A 105 KT JET WILL MOVE OVERHEAD BY THE AFTERNOON AS
WELL...WITH THE SFC FRONT MAKING A RUN SOUTH ACROSS THE PLAINS
THROUGH THE LATE AFTERNOON. SO ANTICIPATE A GOOD COVERAGE OF
SHOWERS AND STORMS THROUGH THE DAY WITH THE COMBINATION OF SFC AND
UPPER FORCING...AND INCREASED POPS ANOTHER 5 TO 10 PERCENT FROM
THE PREVIOUS FORECAST. LOOKING AT GUSTY WINDS...SMALL HAIL AND
BRIEF MODERATE RAIN TO BE THE MAIN THREATS AS INSTABILITY VALUES
ARE PROGGED TO BE BETWEEN 500 AND 1000 J/KG THRU THE AFTERNOON
WITH ROUGHLY 30 KTS OF SHEAR OVERHEAD. MUCH DRIER AIR WILL MOVE IN
SUNDAY EVENING WITH STORMS PUSHING TO THE EAST. ANOTHER
COLD FRONT WILL APPROACH FROM THE NORTH MONDAY AFTERNOON AND
SHOULD INITIATE A FEW SHOWERS AND T-STORMS ACROSS THE PLAINS IN
THE AFTERNOON. OTHERWISE...SUNDAY AND MONDAY LOOK TO BE MUCH
COOLER THAN TODAY WITH THE PASSAGE OF THESE COLD FRONTS.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 418 PM MDT SAT AUG 30 2014
THE LONGWAVE UPPER TROUGH SHOULD CONTINUE SHIFTING EAST OF OUR
REGION TUESDAY WITH A DEEPLY DRY AIRMASS IN PLACE WITH MOST OF ANY
STRONGER SHORTWAVE ENERGY COMING DOWN THE NORTHWESTERLY FLOW ALOFT
REMAINING TO THE NORTH THROUGH AT LEAST WEDNESDAY. THIS PATTERN
WILL KEEP OUR AREA DRY THROUGH WEDNESDAY...POSSIBLY SIGNIFICANTLY
DRY WITH GFS SUGGESTING BOUNDARY LAYER DEWPOINTS GETTING INTO THE
UPPER TEENS FOR SOME AREAS OUT IN THE HIGHER TERRAIN AND WESTERN
ZONES TUESDAY INTO WEDNESDAY. SYNOPTIC SCALE PATTERN INDICATED IN
THE GFS/ECMWF SUGGESTIVE THAT WESTERLY/SOUTHWESTERLY DOWNSLOPE
WINDS WILL COME UP A BIT TUESDAY INTO WEDNESDAY AND WE ARE
FORECASTING THEM A LITTLE HIGHER THAN WHAT THE RAW MODEL GUIDANCE
SUGGESTS MIDWEEK WITH DEWPOINTS A FEW DEGREES DRIER AS WELL
(PLEASE REFER TO FIRE WEATHER SECTION OF THE DISCUSSION FOR MORE
INFORMATION ON POTENTIAL IMPACTS). OTHERWISE...GFS AND NOW THE ECMWF
BOTH IN FAIR AGREEMENT DEEPENING AN UPPER TROUGH ALONG THE WEST
COAST THURSDAY INTO FRIDAY...INDUCING A MORE SOUTHWESTERLY
MID/UPPER FLOW ACROSS OUR AREA GOING INTO LATE WEEK. THIS
PATTERN...IF IT DEVELOPS...SHOULD HELP US TAP INTO ANOTHER ROUND OF
PACIFIC MOISTURE COMING UP THROUGH THE 4 CORNERS REGION INTO
SOUTHERN WYOMING AND WESTERN NEBRASKA...SO WE CONTINUED PREVIOUS
FORECAST TREND OF BRINGING SLIGHT CHANCE TO LOCALLY CHANCE POPS
(HIGHER TERRAIN) FOR SHOWERS/THUNDERSTORMS BY LATE IN THE NEXT
WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 458 PM MDT SAT AUG 30 2014
COLD FRONT CONTINUES TO MOVE INTO THE AREA FROM THE WEST AND
NORTHWEST. THIS FRONT SHOULD KEEP CONVECTION GOING THROUGH THE
EVENING HOURS...AND POSSIBLY ALL NIGHT AS IT MOVES THROUGH. THINK
WITH LOSS OF DAYTIME HEATING THOUGH...CONVECTION WILL LIKELY BE
LIMITED. WILL KEEP VFR CONDITIONS FOR ALL AIRPORTS THROUGH THIS
EVENING.
&&
.FIRE WEATHER...
ISSUED AT 418 PM MDT SAT AUG 30 2014
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND EVENING FOR MUCH OF THE DISTRICT AS A
STRONG WEATHER DISTURBANCE MOVES THROUGH THE AREA. A WEAK COLD
FRONT WILL MOVE SOUTH ACROSS ZONES 301 AND 311...AND WILL STALL
ACROSS THIS AREA TONIGHT THROUGH EARLY SUNDAY. GUSTY WEST TO
SOUTHWEST WINDS OCCURRING THIS AFTERNOON SOUTH OF THE FRONT WILL
EASE TONIGHT...AND WILL INCREASE ONCE AGAIN THROUGH SUNDAY MORNING
WITH GUSTS BETWEEN 30 AND 40 MPH EXPECTED ALONG AND WEST OF THE
LARAMIE RANGE THROUGH THE AFTERNOON. WINDS ACROSS THE PLAINS WILL
BE GUSTING 25 TO 30 MPH IN THE LATE MORNING UNTIL THE FRONT
FINALLY PUSHES SOUTH ACROSS THIS AREA BETWEEN 1200 AND 1900.
SHOWERS AND T-STORMS WILL OCCUR ALONG THE FRONT AND AS ANOTHER
STRONG WEATHER DISTURBANCE MOVES OVER THE AREA THROUGH SUNDAY.
DRIER CONDITIONS WILL DEVELOP BY MIDDLE OF NEXT WEEK WHILE GUSTY
WEST WINDS CONTINUE IN AREAS ALONG AND WEST OF THE LARAMIE RANGE.
LOOKING FOR FIRE WEATHER CONCERNS TO INCREASE ACROSS THIS AREA AS
A RESULT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...RJM
LONG TERM...GARMON
AVIATION...CLAYCOMB
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 30, 4:11 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
511 AM MDT SAT AUG 30 2014
WYZ101>119-311115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
511 AM MDT SAT AUG 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY THE
MIDDLE OF THIS AFTERNOON AND PUSH EAST OVER THE HIGH PLAINS BY
THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG...ESPECIALLY NORTH OF THE PLATTE RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AS THE COLD
FRONT MOVES EASTWARD INTO THE GREAT PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-311115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
511 AM MDT SAT AUG 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF
EASTERN WYOMING BY THE MIDDLE OF THIS AFTERNOON AND MOVE EAST OVER
THE HIGH PLAINS THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY
BECOME STRONG...ESPECIALLY ACROSS THE NORTHERN PANHANDLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AS A COLD FRONT
ACCELERATES INTO THE GREAT PLAINS. A FEW THUNDERSTORMS MAY BECOME
STRONG IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 30, 1:13 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT SAT AUG 30 2014
WYZ104-105-109-302100-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-SHIRLEY
BASIN WY-
213 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 300
PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SEPARATION LAKE...OR 25 MILES
NORTH OF RAWLINS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SEMINOE DAM...
SEMINOE CAMPGROUND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4243 10700 4243 10645 4217 10647 4204 10724
4221 10729
TIME...MOT...LOC 2013Z 246DEG 22KT 4217 10716
HAMMERSpecial weather statement, Aug 30, 2:31 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT SAT AUG 30 2014
WYZ108-119-302200-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
331 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 400 PM MDT...
AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 37 MILES NORTHEAST OF
CHEYENNE...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA GRANGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4148 10435 4157 10439 4172 10406 4171 10405
4150 10405
TIME...MOT...LOC 2131Z 253DEG 12KT 4154 10431
HAMMERSpecial weather statement, Aug 30, 3:54 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT SAT AUG 30 2014
WYZ117>119-302345-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
454 PM MDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 545
PM MDT...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WARREN AF BASE TO 5 MILES NORTH OF NATURAL FORT REST AREA...AND
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CHEYENNE...
FRONTIER PARK...
NORTH CHEYENNE...
ARCHER EXIT...
CARPENTER...
HILLSDALE...
BURNS...
GUN BARREL...
SOUTH GREELEY HIGHWAY...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 355 AND
390.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4129 10496 4154 10430 4099 10426 4099 10494
TIME...MOT...LOC 2255Z 235DEG 28KT 4126 10485 4106 10483
HAMMER
Local storm report, Aug 30, 4:11 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 7 E CHEYENNE 41.15N 104.66W
08/30/2014 E40 MPH LARAMIE WY PUBLIC
ARCHER EXIT ON I-80.
&&
GCLAYCOMThunderstorm Wind, Laramie
- When
- August 30, 4:12 PM MST to 4:14 PM MST
- Where
- Laramie County, 1.9 mi ENE of Archer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.159, -104.626
Estimated wind gusts of 60 mph were reported at the Interstate 80 Port of Entry east of Cheyenne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, August 30, 20141 death · $8,000 · 1 event
- Dust Storm in Washington, August 30, 20149 injured · 1 event
- Flash Flooding in Louisiana, August 30, 2014$100,000 · 2 events
- Damaging Wind and Strong Wind in Mississippi, August 30, 2014$63,000 · 53 kt wind · 2 events
- Flash Flood in Arkansas, August 30, 2014$50,000 · 1 event
- Damaging Winds in Alabama, August 30, 2014$45,000 · 60 kt wind · 2 events
- Damaging Winds in Florida, August 30, 2014$25,000 · 2 events
- Damaging Winds in Georgia, August 30 to 31, 20141 injured · $15,000 · 60 kt wind · 2 events
- Flash Flooding and Flood in Tennessee, August 30, 20141 injured · $5,000 · 5 events
- Hail and Damaging Wind in Kansas, August 30, 20141.75 in hail · 7 events
- Damaging Winds in South Dakota, August 30, 201461 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532527.